Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 21, 2020, 4:01 PM EDT for Saint Lucie County, Florida. It was in force for 12 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2020, 4:01 PM EDT (20:01 UTC)
- Expired
- May 21, 2020, 4:13 PM EDT
- In force
- 12 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 91 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:03 PM EDT | HAIL 1 | 5 Wnw Port Saint Lucie, FL | A MEMBER OF THE PUBLIC RELAYED A PHOTO SHOWING HAIL COVERING THE FIELDS AT THE PGA GOLF CLUB IN PORT SAINT LUCIE. TIME ESTIMATED FROM RADAR. |
| May 21, 4:05 PM EDT | HAIL 0.88 | 5 Wnw Port Saint Lucie, FL | TRAINED SPOTTER SENT IN A PICTURE OF NICKEL SIZED HAIL. |
| May 21, 4:08 PM EDT | HAIL 1 | Saint Lucie West, FL | MEMBER OF THE PUBLIC SUBMITTED A PHOTO OF 1 INCH HAIL ON FACEBOOK. TIME ESTIMATED FROM RADAR. |
| May 21, 4:10 PM EDT | HAIL 0.7 | 6 Wnw Port Saint Lucie, FL | TRAINED SPOTTER REPORTED DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 584 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WUUS52 KMLB 212001
SVRMLB
FLC111-212030-
/O.NEW.KMLB.SV.W.0022.200521T2001Z-200521T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
401 PM EDT Thu May 21 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Central St. Lucie County in east central Florida...
* Until 430 PM EDT.
* At 400 PM EDT, a severe thunderstorm was located over Tradition, or
near Port Saint Lucie, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Port Saint Lucie, Fort Pierce, White City, Tradition and Saint
Lucie West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2724 8034 2724 8051 2744 8057 2745 8032
TIME...MOT...LOC 2000Z 179DEG 12KT 2730 8043
HAIL...1.00IN
WIND...60MPH
$$
Combs1 follow-up statement
503
WWUS52 KMLB 212013
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
413 PM EDT Thu May 21 2020
FLC111-212023-
/O.CAN.KMLB.SV.W.0022.000000T0000Z-200521T2030Z/
St. Lucie FL-
413 PM EDT Thu May 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. LUCIE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds,
lightning, and heavy rain are still possible with this thunderstorm.
LAT...LON 2724 8034 2724 8051 2744 8057 2745 8032
TIME...MOT...LOC 2010Z 179DEG 12KT 2734 8043
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:58 PM EDT, 3 minutes earlier.
Area forecast discussion, May 21, 3:58 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
358 PM EDT Thu May 21 2020
.DISCUSSION...
...Strong to Isolated Severe Storms Possible Through This
Evening...
...High Risk of Rip Currents Continuing Through Late Week...
Tonight-Friday...Sea breeze boundaries will continue to move
inland with scattered showers and storms developing through late
afternoon and toward sunset across east central Florida. The
threat of strong to a few severe storms will continue through this
the remainder of the day and into this evening. Main threats from
this activity will be wind gusts up to 50 to 60 mph, small to 1
inch diameter hail, frequent lightning and locally heavy rainfall
of 1-2 inches. Convection will diminish or shift offshore through
late evening, with rain chances ending near to just after
midnight. Lows will fall into the upper 60s to low 70s tonight,
and locations that see locally heavy rainfall may see some patchy
fog develop near daybreak Friday.
Some drier air moving into the area will lower rain chances into
tomorrow. However, isolated to scattered showers and storms will
still be possible along the inland moving east coast sea breeze
with greatest rain chances up to 30-40 percent over the interior
where boundary collisions are more likely. It will be another hot
day with highs in the upper 80s/near 90 along the coast and low to
mid 90s over the interior.
Saturday-Sunday...Low level east-southeast winds will generally
prevail across the area into the weekend, with the ridge axis
positioned across the north-central Florida peninsula. East coast
sea breeze will be able to develop and move inland each afternoon,
with isolated to scattered showers and storms developing, mainly
west of I-95. Rain chances remain on the lower end overall,
ranging from 20 percent along the coast to 30 percent well inland.
Temperatures will remain near to above normal through the
weekend, with highs reaching the mid to upper 80s along the coast,
and up to the upper 80s to low 90s inland (potentially mid 90s
well inland on Saturday). Warm and muggy morning for some areas as
temps only drop into the low 70s, which is slightly above normal
for this time of year.
Monday-Wednesday...(Previous Discussion) Consistent daily pattern
for next week as scattered showers and thunderstorms will develop
each afternoon with rain chances around 30-50 percent areawide.
Main threat with any storm that develops will be deadly cloud-to-
ground lightning strikes. The Bermuda High Pressure strengthens
over the central Atlantic with the axis of the ridge north of the
Florida peninsula. Afternoon highs reach the mid 80s along the
coast and upper 80s to around 90 degrees inland. Morning lows each
day near their seasonal values in the upper 60s, though it could
stay warm overnight along the immediate coast due to onshore winds
and high moisture values.
An interesting note in the evolving long term weather pattern.
Early next week both the GFS and ECMWF show the remnants of the
current cutoff low over the eastern CONUS becoming cutoff again
over the western Atlantic. This upper low will be weaker but
should find itself parked just east of Florida by Thursday. At the
same time a second cutoff low will develop over Texas by mid
week, keeping east central Florida underneath persistent easterly
flow. In this case, we will continue to see scattered afternoon
showers/storms with highest rain chances remaining over the
central/western peninsula.
&&
.AVIATION...
VFR conditions prevailing, with scattered to numerous showers and
thunderstorms developing this afternoon through sunset. Highest
storm potential will be west of I-95 and from KMCO/KISM south. A few
storms have the potential to produce winds of 35 kts or greater.
Storms coverage will decrease after sunset, but a few showers may
linger around the area for a few hours, hence VCSH continuing at
some terminals after 00Z.
&&
.MARINE...
Tonight-Friday...Swells up to 6-7 feet will continue to produce
poor to hazardous boating conditions across the coastal waters,
with SCA continuing over the Gulf Stream waters through early
Friday morning. Winds may become quite variable and gusty should
any storms or outflow boundaries they produce shift offshore
through late evening. Otherwise, winds will generally be out of
the S/SE becoming E/SE into tomorrow as the east coast sea breeze
develops and moves inland.
Saturday-Monday...(Previous Discussion) Improved boating
conditions for the holiday weekend as high pressure builds
westward across the Florida peninsula. Southeast winds
Saturday/Sunday become east on Monday, and will generally increase
to around 10 knots each afternoon. Could be a bit choppy on
Saturday with seas 4-5 feet across the waters, then subsiding to
3-4 feet Sunday, and 2-3 feet on Monday. Each afternoon will see
isolated to scattered lightning storms develop. Mariners should
keep an eye on the skies this holiday weekend as the main threat
with any storm will be deadly cloud-to- ground lightning strikes.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 69 90 72 89 / 30 30 10 20
MCO 71 94 72 92 / 50 30 20 30
MLB 70 87 74 86 / 50 20 10 20
VRB 70 88 72 87 / 30 20 10 10
LEE 71 95 73 94 / 30 40 30 30
SFB 70 94 72 93 / 50 30 20 20
ORL 71 93 73 92 / 50 30 20 30
FPR 70 87 71 86 / 30 20 10 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
nm.
&&
Weitlich/Smith/LeahyHazardous weather outlook, May 21, 5:43 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 543 AM EDT Thu May 21 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-220000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 543 AM EDT Thu May 21 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Strong surface heating and cold temperatures aloft will produce substantial instability this afternoon, allowing for scattered lightning storms to develop as the east coast sea breeze pushes inland. The best chance for a few strong to possibly severe storms will be from Seminole, Orange and Brevard counties southward to Lake Okeechobee and the Treasure coast between 4 pm and 8 pm. The threat for strong storms will decrease after sunset but lingering rains with embedded storms will persist in some areas past sunset and diminish by midnight. The primary threats will be wind gusts up to 60 mph, frequent lightning strikes and small hail. .FLOOD IMPACT... Slow moving storms will produce locally heavy rain this afternoon and early evening, capable of producing 1 to 2 inches in an hour or less. This could produce temporary flooding of some roads and poor drainage areas especially in urbanized locations. .RIP CURRENT IMPACT... Long period Northeast swells will reach the coast today and produce a High Risk of life threatening rip currents along with rough surf. Rip currents can pull even the best swimmers away from shore into deeper water. Entering the surf is not recommended. .MARINE THUNDERSTORM GUST IMPACT... Scattered lightning storms will develop this afternoon just inland from the coast. A few storms will push offshore the coast while others develop farther into the interior during the late afternoon and early evening. Conditions are favorable for strong wind gusts of 35 to 45 knots affecting some of the inland lakes as well as the intracoastal and nearshore Atlantic waters. .WIND AND SEA IMPACT... Northeast swells of 5 to 7 feet will impact the local Atlantic waters through tonight. The primary concern will be hazardous conditions near inlets for small craft, especially during the outgoing tide. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Long period Northeast swells will continue to propagate into the surf zone through the holiday weekend. These swells will produce a High Risk of rip currents on Friday and at least a Moderate Risk this weekend. In addition, small craft will experience hazardous conditions near inlets especially during the outgoing tide. Isolated to scattered lightning storms are expected each day, mainly in the afternoons. The primary hazard from storms this weekend and early next week will be cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Kelly
In the hours before
Special weather statement, May 21, 2:43 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
243 PM EDT Thu May 21 2020
FLZ064-211930-
Martin FL-
243 PM EDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARTIN COUNTY UNTIL 330 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hobe Sound, moving north at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stuart, Indiantown, Tequesta, Jupiter Island and Palm City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2697 8007 2697 8014 2696 8014 2696 8050
2721 8051 2721 8016
TIME...MOT...LOC 1843Z 161DEG 6KT 2703 8027
SmithSpecial weather statement, May 21, 3:31 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EDT Thu May 21 2020
FLZ054-059-064-212030-
St. Lucie FL-Martin FL-Indian River FL-
331 PM EDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...INDIAN RIVER AND
NORTHEASTERN MARTIN COUNTIES UNTIL 430 PM EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm City, moving north at 15 mph. Additional thunderstorm
development is expected along Interstate 95 as the sea breeze moves
inland.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Sebastian and Stuart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2719 8015 2720 8054 2782 8072 2782 8051
2784 8050 2784 8041
TIME...MOT...LOC 1929Z 171DEG 13KT 2711 8033
SmithLocal storm report, May 21, 3:40 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
340 PM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM RIP CURRENTS 5 N NEW SMYRNA BEACH 29.10N 80.94W
05/21/2020 Volusia FL NEWSPAPER
*** 1 FATAL *** A 62 YEAR OLD MALE SUCCUMBED TO A RIP
CURRENT IN THE SURF NEAR THE 4600 BLOCK OF S. ATLANTIC
AVE IN DAYTONA BEACH. AN ADDITIONAL BATHER WAS RESCUED
SUCCESSFULLY WITHOUT INJURY.
&&
JCPLocal storm report, May 21, 3:45 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
345 PM EDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 3 S PORT SAINT LUCIE 27.23N 80.36W
05/21/2020 M0.70 INCH St. Lucie FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED DIME SIZED HAIL NEAR TREASURE
COAST HIGH SCHOOL.
&&
CLThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:17 AM EDT | Rip Current Statement | MLB | Volusia | 41 hr |
| May 21, 2:43 PM EDT | Special Weather Statement | MLB | Martin | 47 min |
| May 21, 3:09 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 30 min |
| May 21, 3:31 PM EDT | Special Weather Statement | MLB | Indian River, Saint Lucie | 59 min |
| May 21, 4:21 PM EDT | Special Weather Statement | MLB | Okeechobee | 54 min |
| May 21, 4:39 PM EDT | Special Weather Statement | MLB | Sumter | 36 min |
| May 21, 4:45 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 18 min |
| May 21, 5:09 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 19 min |
| May 21, 5:17 PM EDT | Special Weather Statement | MLB | Osceola | 58 min |
| May 21, 5:27 PM EDT | Special Weather Statement | MLB | Lake | 33 min |
| May 21, 5:34 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 26 min |
| May 21, 5:53 PM EDT | Special Weather Statement | MLB | Orange, Osceola | 82 min |
| May 21, 6:12 PM EDT | Special Weather Statement | MLB | Indian River | 33 min |
| May 21, 6:15 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 41 min |
| May 21, 6:34 PM EDT | Special Weather Statement | MLB | Osceola | 41 min |
| May 21, 6:37 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 20 min |
| May 21, 6:52 PM EDT | Special Marine Warning | MLB | 53 min | |
| May 21, 7:14 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 21 min |
| May 21, 7:24 PM EDT | Special Weather Statement | MLB | Seminole | 36 min |
| May 21, 7:26 PM EDT | Special Weather Statement | MLB | Brevard | 34 min |
| May 21, 7:31 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 29 min |
| May 21, 7:40 PM EDT | Special Weather Statement | MLB | Seminole | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.